Affordable Access

Treatment of oral theophylline poisoning.

Authors
  • Ahlmén, J
  • Heath, A
  • Herlitz, H
  • Kvist, L
  • Mellstrand, T
Type
Published Article
Journal
Acta medica Scandinavica
Publication Date
Jan 01, 1984
Volume
216
Issue
4
Pages
423–426
Identifiers
PMID: 6516911
Source
Medline
License
Unknown

Abstract

Two patients, 15 and 20 years old, were admitted after an overdose of theophylline in a slow-release preparation. The gradual occurrence of clinical symptoms reflected the slow gastrointestinal absorption of the drug, and therefore active treatment was not started until 10 and 12 hours after intake, respectively. Peak s-concentrations were 275 and 1295 mumol/l, respectively. One patient was treated with hemoperfusion only, whereas the more severely intoxicated patient was treated with combined hemoperfusion and hemodialysis. Only about 0.2 g theophylline was eliminated by hemodialysis in this patient compared to a calculated amount of 6.9 g by hemoperfusion. Severely theophylline-intoxicated patients should be treated with supportive therapy and hemoperfusion.

Report this publication

Statistics

Seen <100 times